Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

June 21, 1996Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 21, 1996, 9:57 PM EDT for Clare County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1996, 9:57 PM EDT (01:57 UTC)
Expired
Jun 21, 1996, 10:45 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Clare County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 220156
SVRGRR
MIC035-220245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 PM EDT FRI JUN 21 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL LOWER MICHIGAN
 
   ...CLARE COUNTY
 
AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS EXTENDING FROM TEMPLE TO FARWELL. THIS LINE WAS
MOVING SOUTHEAST AT 35 MPH AND IS EXPECTED TO MOVE INTO THE TOWN OF
CLARE BY 1005 PM.
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. PERSONS IN THE WARNED AREA
SHOULD GET INTO A REINFORCED SHELTER AND PREPARE FOR DAMAGING
WINDS... LARGE HAIL AND DEADLY LIGHTNING.
 
TEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:20 PM EDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 1:20 PM EDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT FRI JUN 21 1996

AFD WILL BE A LITTLE EARLY TODAY...TRYING TO KEEP UP ON SEVERE
WEATHER THREAT. IN THE SHORT TERM THE SFC RUC DATA SHOWS PRESSURE
FALLS, THETA ADVECTION AND MOISTURE CONVERGENCE OVER NRN IL/SRN WI.
CI/AC SHIELD HOLDING TEMPS DOWN A BIT...BUT HOLES ARE DEVELOPING
WEST OF LAKE MI.

12Z RUN INDICATES STRONG 850 MB JET MOVING INTO IL/WI AROUND 18Z.
AGEOSTROPHIC FLOW AROUND THE 250 MB JET PROVIDING SOME UPPER
LEVEL SUPPORT. THESE DYNAMICS ARE PROGGED TO MOVE EWD THROUGH THE
EVENING. 500 MB WINDS ARE RELATIVELY STRONG AND WITH E-W ORIENTATION
OF THE SFC BNDRY...DERECHO EVENT STILL A GOOD POSIBILITY. SFC HEATING
WILL BE KEY. THE MOST FAVORABLE DYNAMICS OCCUR OVER WESTERN MI NEAR
00Z. STRONG SFC MOISTURE CONVERGENCE ALONG WITH UPPER LEVEL DIVERGENCE
AND THE LOW LEVEL JET COMBINE OVER THE AREA. PCGRIDDS OVERLAY OF
CAPE AND HELICITY SHOW THE BEST AREAS FOR SVR WEATHER SHOULD BE
SOUTHWEST LOWER.

SFC COLD FRONT WILL MOVE INTO WRN MI AROUND 06Z. DYNAMICS SHOULD
BE EAST OF FCST AREA ATM. SHOWERS AND THUNDERSTORMS LIKELY FOR
TONIGHT IS A GOOD FORECAST. STORMS WILL DEFINTELY TAPER OFF AFTER
MIDNIGHT. FWC TEMPS LOOK REASONABLE.

GRR TB 068/083 1771
LAN TB 068/082 1771

END/GARNET

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:27 PM EDTSevere Thunderstorm WarningGRRIsabella48 min
Jun 21, 10:08 PM EDTFlash Flood WarningGRRClare, Osceola3 hr
Jun 21, 10:18 PM EDTSevere Thunderstorm WarningGRRIsabella27 min
Jun 21, 10:39 PM EDTSevere Thunderstorm WarningGRRMontcalm51 min
Jun 22, 1:50 AM EDTSevere Thunderstorm WarningGRRMason40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.